Missouri, 2023

Hail and Damaging Wind in Missouri, July 17, 2023

July 17, 2023 · NWS PAH · 4 events in 2 counties and zones

Isolated strong to severe thunderstorms over the Ozark foothills gradually organized into a small complex of thunderstorms as they moved east into the Mississippi Valley. Sporadic damaging wind gusts and large hail accompanied the strongest storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated strong to severe thunderstorms over the Ozark foothills gradually organized into a small complex of thunderstorms as they moved east into the Mississippi Valley. Sporadic damaging wind gusts and large hail accompanied the strongest storms. The storms occurred ahead of a cold front that trailed southwest from the Great Lakes across central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 17, 1:38 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 17, 1:38 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
238 PM CDT Mon Jul 17 2023

.SHORT TERM...(Tonight through Wednesday night)
Issued at 228 PM CDT Mon Jul 17 2023

Challenging forecast ahead with multiple hazards ranging from severe
to flash flooding potential during the short term period. There may
also be some heat concerns on Wednesday across southwest portions of
the cwa.

Convective activity this morning diminished rather quickly and
clouds have thinned out. Latest mesoanalysis reveals the highest
instability west of the Mississippi River across MO/AR. However,
sufficient instability is in place across southern IL as well. Shear
values of 35-40 kts are present. Convection should develop to our
northwest within the next couple of hours and spread southeast into
our area. A few of the CAMs indicate an entire line of storms may
blow up by early evening and sweep through much of the cwa. There
are already a few storms going up by STL along with more activity
further southwest along I-44 in MO. Whatever materializes
should largely be out of the cwa by 03z.

A general lull in activity is expected overnight into Tuesday.
Thereafter, a concerning scenario is unfolding for the late Tuesday
evening through Wednesday morning period. A disturbance in the west-
northwest flow will slide across the lower Ohio Valley during this
time. A healthy surge of moisture leads to precipitable water
values as high as 2.2". CAMs have been in good agreement with
training convection across southern IL into southwest IN or
northwest KY. The probability matched mean from the 12z HREF
indicates a swath of 3-5", with localized higher readings not out
of the whelm of possibility. Much of this will likely fall in a
3-6 hour window as well. WPC has upgraded a portion of the area to
a moderate risk for excessive rainfall. We will need to monitor
this period closely, as some significant flash flooding potential
exists.

On Wednesday, the ridge across the southwest U.S. will try to flex
northeastward some into our area. However, how warm we get will be
somewhat dependent on leftover clouds from the overnight convection
Tuesday night. Southeast Missouri has the best shot to experience
temperatures exceeding 95 and heat index readings of 105+, which may
lead to a Heat Advisory being needed.

.LONG TERM...(Thursday through Monday)
Issued at 228 PM CDT Mon Jul 17 2023

Shower and thunderstorm chances continue Thursday into at least the
first part of Friday as disturbances within the west-northwest flow
swing through. A cold front is expected to make passage late
Thursday into early Friday. Behind the boundary, less humid air will
flow into the region for next weekend. This should lead to drier
conditions as well, but there is at least a hint that another piece
of energy will dive down into the trough in place leading to some
rain potential again by next Sunday. For now will keep with the NBM
silent PoPs though.

Temperatures will actually be slightly below normal next weekend
with highs in the mid to upper 80s and lows falling into the low to
mid 60s. Dewpoints only in the upper 50s to lower 60s will lead to
heat index readings remaining below 90.

&&

.AVIATION...
Issued at 1226 PM CDT Mon Jul 17 2023

Challenging forecast regarding convective evolution this
afternoon, but should see some development by later afternoon that
lingers into the evening. Confidence isn't high in areal coverage
and timing at any one terminal though so maintained VCTS mention
for now. Activity should decrease and leave behind a mainly dry
overnight into Tuesday morning. Conditions should be primarily VFR
throughout the period, except possible brief reductions within
any convection.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...SP
LONG TERM...SP
AVIATION...SP
Hazardous weather outlook, Jul 17, 2:12 PM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
312 PM CDT Mon Jul 17 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-182015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
312 PM CDT Mon Jul 17 2023 /412 PM EDT Mon Jul 17 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected late this afternoon and evening.
A few storms may become severe. Damaging winds and large hail will
be the main concerns. Heavy rainfall and localized flooding may
occur with stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

On and off chances of thunderstorms will continue through Friday
evening. Some strong to severe storms will be possible Tuesday
afternoon through Wednesday evening, with damaging winds and hail
being the primary concern. A potentially significant flash flooding
threat may develop Tuesday night across parts of southern
Illinois, southwest Indiana, and northwest Kentucky.

Heat index readings will approach 105 degrees Wednesday afternoon,
especially in southeast Missouri, far west Kentucky and southwest
Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across portions of the region
through this evening.

In the hours before

Local storm report, Jul 17, 12:56 PM CST, 4 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Paducah KY
156 PM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     Hail             1 NNE Piedmont          37.16N 90.69W
07/17/2023  E1.50 inch       Wayne              MO   Broadcast Media

            Time estimated.

&&

DW
Special weather statement, Jul 17, 4:24 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Paducah KY
524 PM CDT Mon Jul 17 2023

MOZ109-172315-
Butler MO-
524 PM CDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of central Butler
County through 615 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Poplar Bluff, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Poplar Bluff around 530 PM CDT.

Other locations in the path of this storm include Fisk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Missouri.

&&

LAT...LON 3683 9051 3693 9031 3692 9030 3679 9020
      3677 9020 3677 9019 3672 9015 3661 9046
TIME...MOT...LOC 2224Z 329DEG 8KT 3682 9035

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SHAWKEY

The radar

The Paducah radar (KPAH), 153 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wayne

When
July 17, 4:57 PM CST
Where
Wayne County, 4 mi ESE of Williamsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.948, -90.483

Thunderstorm Wind, Cape Girardeau

When
July 17, 6:00 PM CST
Where
Cape Girardeau County, Delta
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
37.200, -89.750

Multiple tree limbs were down. A trained spotter estimated peak winds gusted from 65 to 70 mph.

Hail, Cape Girardeau

When
July 17, 6:00 PM CST
Where
Cape Girardeau County, Delta
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.200, -89.750

Hail, Cape Girardeau

When
July 17, 6:22 PM CST
Where
Cape Girardeau County, 2 mi E of Fruitland
Measured
1 in hail
Reported by
Public
Coordinates
37.450, -89.614

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105086, 1105087, 1105092, 1105085.